OTC meds, Herbals and Vitamins

 

CVS brand of Arthritis Pain Relief extended-release tablets come in geltabs containing 650 mg of acetaminophen. A single dose is typically 650 mg, or one geltab. Several people who live in a retirement community reported that they found the markings on the geltabs that state “350” to be confusing (image below). Several thought the “350” designation on the tablet meant its strength—350 mg. They thought they had to take two of the geltabs as a single dose, but again were confused because two of the geltabs would equal 700 mg, not the 650 mg dose they thought they were supposed to take.

Consumer Med Safety Announces the new Over-the-Counter Medicines, Tools and Resources Section

All the information you need – and plenty of information you didn’t even know you needed - so you and your family use OTC medications with utmost safety.

In March 2013, we described a case in which a number of 9- and 10-year old children were taken to hospitals after they had ingested what they thought were breath mints but were actually nicotine replacement lozenges. The “mints” had been brought to school by a classmate. Unfortunately, we have learned of a similar incident, this time involving melatonin strips.

Consumers should also be aware of potential safety issues involving the phosphate content in Fleet enemas. This is especially true in elderly patients, who may use more than just one enema at a time and risk metabolic disorders and fatalities. When a Fleet enema is used, a second dose in quick succession to the first should not be used. Prolonged use or overuse can also lead to dehydration as well as fluid and electrolyte imbalances.

Two new “Allegra” products are hitting the store shelves. However, they do not contain fexofenadine, the active ingredient in the original Allegra product used to treat allergies. These two new products, Allegra Anti-Itch Cooling Relief and Allegra Anti-Itch Intensive Relief, contain diphenhydramine and allantoin and are applied to the skin. The only thing they share with the original Allegra product is its name and the “look” of the packages.

Infants who are breastfed or partially breastfed should receive a daily supplement of vitamin D starting in the first few days of life. Breast milk has only 25 units of vitamin D per liter (that’s roughly a quart or about 32 ounces). The American Academy of Pediatrics recommends a daily dose of 400 units of vitamin D for infants. Infants who drink less than a liter of formula also may need a lower dose of a vitamin D supplement. Although formula is fortified with vitamin D, enough may not be consumed each day to get the total recommended dose of 400 units.

Easy, legal access to inexpensive over-the-counter (OTC) medicines has contributed to widespread abuse of them. And because a doctor’s prescription is not needed, many mistakenly believe that OTC medicines are safer than prescription medicines and illegal street drugs. But even OTC medicines—including herbals—can cause serious and potentially fatal side effects when abused.

In 2010 we first alerted consumers to be careful when using Clear Care, a contact lens disinfecting and cleaning solution. Clear Care contains 3% hydrogen peroxide, which can cause pain and burning if it comes into contact with the eyes. Clear Care is packaged with a special lens cleaning case. When the product is used with the special case, the hydrogen peroxide is neutralized to a solution that is safe for the eyes. Generic versions of this product are also available. For example, store chains such as Walmart, CVS, Walgreens, and Target carry store brands of the 3 % hydrogen peroxide disinfecting and cleaning solution.

Here’s advice about seemingly harmless over-the-counter eye drops, such as Visine and similar products containing the active ingredients tetrahydrozoline, oxymetazoline, or naphazoline. These drugs are quite dangerous if ingested. Severe side effects have been documented after swallowing as little as a half of teaspoonful.

If you've ever rubbed a topical pain reliever—a cream, gel or other product applied to the skin—on a sore muscle or joint, you're familiar with the sensation of warmth or coolness that soon follows.

Page 1 of 2